Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX

July 29, 2013Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 2013, 2:56 PM CDT for Jeff Davis County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2013, 2:56 PM CDT (19:56 UTC)
Expired
Jul 29, 2013, 4:00 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS54 KMAF 291956
SVRMAF
TXC243-292100-
/O.NEW.KMAF.SV.W.0150.130729T1956Z-130729T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 400 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFF DAVIS COUNTY...OR
  18 MILES EAST OF FORT DAVIS...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN JEFF DAVIS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3077 10359 3067 10346 3053 10364 3070 10369
TIME...MOT...LOC 1957Z 259DEG 4KT 3062 10359

$$



05
1 follow-up statement
614 
WWUS54 KMAF 292034
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT MON JUL 29 2013

TXC243-292044-
/O.CAN.KMAF.SV.W.0150.000000T0000Z-130729T2100Z/
JEFF DAVIS TX-
334 PM CDT MON JUL 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFF DAVIS COUNTY
IS CANCELLED...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3077 10359 3067 10346 3053 10364 3070 10369
TIME...MOT...LOC 2034Z 259DEG 4KT 3060 10360

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:14 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 29, 1:14 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT MON JUL 29 2013

.DISCUSSION...

RAIN CHANCES WILL BE DECREASING AFTER TODAY, BUT TEMPERATURES WILL
BE ON THE RISE.  A MESOSCALE CONVECTIVE VORTEX MEANDERING EASTWARD
OVER THE UPPER TRANS PECOS AND PERMIAN BASIN THIS AFTERNOON WILL AID
SHOWER AND THUNDERSTORM DEVELOPMENT WITHIN A MOIST UNCAPPED
ENVIRONMENT OVER MUCH OF THE FORECAST AREA.  VISIBLE SATELLITE
IMAGERY SHOWS CUMULUS ENHANCING EARLY THIS AFTERNOON FROM THE DAVIS
MOUNTAINS, NORTHEASTWARD ACROSS THE STOCKTON PLATEAU AND PERMIAN
BASIN.  HAVE INCREASED POPS FOR THESE AREAS THIS AFTERNOON AS IT
APPEARS TO BE A MATTER OF TIME BEFORE CONVECTION BECOMES SCATTERED
OVER THE AREA WITH MORE HEATING.  INSTABILITY IS NOT QUITE AS HIGH
AS YESTERDAY SINCE TEMPERATURES ARE NOT AS WARM DUE TO FAIRLY
EXTENSIVE CLOUD COVER, AND IMMINENT RAINFALL FOR MANY AREAS.  SHEAR
IS STILL PUNY, SO HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
BE THE MAIN CONCERN FROM THIS CONVECTION.

AN UPPER RIDGE CENTERED OVER THE GULF COAST AND MEXICO WILL
STRENGTHEN AND RETROGRADE TO NEW MEXICO BY TUESDAY AFTERNOON, THEN
PRETTY MUCH STAY THERE THROUGH THE END OF THE WEEK.  MONSOONAL
MOISTURE WILL CONTINUE TO WRAP AROUND THE UPPER RIDGE, SO WILL
CONTINUE WITH A LOW CHANCE OF CONVECTION OVER THE HIGHER TERRAIN
TUESDAY AND WEDNESDAY.  ALSO, ISOLATED CONVECTION COULD DEVELOP
ALONG A COLD FRONT, IF NOT A SURFACE LOW ASSOCIATED WITH THE FRONT,
OVER PORTIONS OF SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN
TUESDAY AND WEDNESDAY DUE IN PART TO STRONG HEATING ALONG THESE
FEATURES THE NEXT COUPLE OF DAYS.  THE MORE CERTAIN PART OF THE
FORECAST IS THAT WE WILL SEE TEMPERATURES WARM TO NEAR THE CENTURY
MARK, AND A LITTLE ABOVE OVER THE UPPER TRANS PECOS, SOUTHEAST NEW
MEXICO PLAINS AND RIO GRANDE, FROM TUESDAY THROUGH WEEK'S END AS THE
UPPER RIDGE EXERTS MORE INFLUENCE OVER THE REGION.  LATER SHIFTS
WILL STILL HAVE TO MONITOR WHETHER A HEAT ADVISORY WILL BE NEEDED
TUESDAY THROUGH FRIDAY, ESPECIALLY ALONG THE RIO GRANDE RIVER.  FOR
NOW, WILL ISSUE ANOTHER SPECIAL WEATHER STATEMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  99  73  99  /  10  10  10   0
BIG SPRING TX              75 101  77 101  /  10   0   0   0
CARLSBAD NM                71 100  72 101  /  10  10  10  10
DRYDEN TX                  78 101  79 100  /  20  20  10   0
FORT STOCKTON TX           74  98  74  97  /  10  20  10   0
GUADALUPE PASS TX          66  95  69  96  /  10  10  10  20
HOBBS NM                   69  97  70  97  /  10  10  10  10
MARFA TX                   64  90  62  91  /  20  20  20  20
MIDLAND INTL AIRPORT TX    74 100  75  99  /  10   0  10   0
ODESSA TX                  74  98  75  99  /  10   0  10   0
WINK TX                    73 102  73 103  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/67
Hazardous weather outlook, Jul 29, 12:59 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT MON JUL 29 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1259 PM CDT MON JUL 29 2013 /1159 AM MDT MON JUL 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

THUNDERSTORMS ARE LIKELY OVER THE DAVIS MOUNTAINS EXTENDING INTO
THE BIG BEND REGION AND ACROSS THE STOCKTON PLATEAU AND THE MARFA
PLATEAU THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE PERMIAN BASIN AND UPPER TRANS PECOS WITH
ISOLATED THUNDERSTORMS ELSEWHERE. THOUGH NO ORGANIZED SEVERE
WEATHER IS EXPECTED...THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAIN
BRINGING THE THREAT OF ISOLATED FLASH FLOODING...PARTICULARLY FROM
THE DAVIS MOUNTAINS TO THE EASTERN PERMIAN BASIN.

MINOR FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM THE RIO
CONCHOS ABOVE PRESIDIO TO LAJITAS RESULTING FROM RELEASES FROM
LUIS LEON RESERVOIR IN MEXICO.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY IN THE
DAVIS MOUNTAINS AND NEARBY AREAS ON TUESDAY INTO WEDNESDAY WITH
CHANCES DECREASINGLY SIGNIFICANTLY THROUGH THE REST OF THE WEEK.
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING.

HOTTER TEMPERATURES ARE EXPECTED TO DEVELOP TUESDAY AND CONTINUE
THROUGH THE WEEKEND. WITH RELATIVELY HUMID CONDITIONS...CAUTION
WILL BE ADVISED FOR THE ELDERLY...THE YOUNG AND THOSE WORKING
OUTSIDE IN THE SUN. TEMPERATURES WILL EXCEED 100 DEGREES OVER
A LARGE PORTION OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS
EXCLUDING THE HIGHER TERRAIN. TEMPERATURES EXCEEDING 105 ARE
POSSIBLE ACROSS THE UPPER TRANS PECOS AND PECOS VALLEY EXTENDING
INTO SOUTHEAST NEW MEXICO.

MINOR FLOODING IS EXPECTED THROUGH FRIDAY ALONG THE RIO GRANDE
FROM THE RIO CONCHOS ABOVE PRESIDIO TO LAJITAS DUE TO RELEASES
FROM LUIS LEON RESERVOIR IN CHIHUAHUA MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Local storm report, Jul 29, 9:15 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 AM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     PINE SPRINGS            31.89N 104.81W
07/28/2013  M68.00 MPH       CULBERSON          TX   MESONET

&&

AKL
Special weather statement, Jul 29, 1:23 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT MON JUL 29 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
454 AM CDT MON JUL 29 2013 /354 AM MDT MON JUL 29 2013/

...VERY HOT TEMPERATURES EXPECTED TUESDAY THROUGH THE END OF
THE WEEK...

HIGH PRESSURE WILL BECOME CENTERED OVER NEW MEXICO AND WEST TEXAS
ON TUESDAY...THEN REMAIN STATIONARY THERE THROUGH THE REMAINDER OF
THE WEEK.  HIGH TEMPERATURES WILL RISE TO AROUND 100 DEGREES ACROSS
THE PERMIAN BASIN TUESDAY...WITH 100 TO 105 DEGREES EXPECTED OVER
THE PECOS AND RIO GRANDE RIVER VALLEYS.  FROM WEDNESDAY INTO NEXT
WEEKEND...SIMILAR HIGH TEMPERATURES WILL BE POSSIBLE AREAWIDE.
THERE WILL BE LITTLE RELIEF OVERNIGHT AS LOW TEMPERATURES WILL BE
IN THE 70S TO LOWER 80S.

THESE VERY HOT TEMPERATURES WILL COINCIDE WITH NATIONAL HEATSTROKE
PREVENTION DAY...WHICH IS ON WEDNESDAY JULY 31.  REMEMBER...IT IS
EXTREMELY IMPORTANT TO STAY HYDRATED AND NOT LEAVE CHILDREN AND
PETS ALONE IN A HOT VEHICLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:22 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Jul 28, 7:23 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Jul 28, 9:29 PM CDTAreal Flood AdvisoryMAFAndrews2 hr
Jul 29, 3:22 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr
Jul 29, 4:01 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos119 min
Jul 29, 4:20 PM CDTSpecial Weather StatementMAFPecos25 min
Jul 29, 4:54 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Jul 29, 5:15 PM CDTAreal Flood AdvisoryMAFScurry4 hr
Jul 29, 5:32 PM CDTSpecial Weather StatementMAFTerrell28 min
Jul 29, 5:44 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell2 hr
Jul 29, 6:04 PM CDTSpecial Weather StatementMAFTerrell26 min
Jul 29, 6:28 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Jul 29, 6:53 PM CDTFlash Flood WarningMAFMitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.